Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Experiencing hair loss. Test showed TSH 5.5, Tg Ab 181, TPO Ab 30.96. Any advice?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
Hi Doc

I am 36 yes old female and experiencing hair loss since a severe flu attack 6 months ago
Just checked on my thyroid and find levels @ TSH 5.5 ; Tg Ab 181 ; TPO Ab 30.96 ; T3 Total 2.57 ; T4 Free 19.37 - Pls advs if this could be the reason fr my hair fall and is this level alarming
Await your advs ! Thanks
Posted Tue, 11 Dec 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Das Arindam 3 hours later
Thank you for posting a question.

Firstly, I would like to highlight some points from your symptoms and investigation reports
1.     Severe flu attack 6 months ago.
2.     Hair loss for this 6 months.
3.     TSH is normal.
4.     Anti-thyroglobulin antibody (TG Ab) is increased.
5.     Anti-thyroid peroxidase antibody (TPO Ab) is in borderline level.
6.     Free T4 is highly elevated.

From the above points, it is clear that you are suffering from hyperthyroidism. Though, TSH should be decreased in hyperthyroidism, in early days, it may be in normal level.

Presence of antibodies, and the symptoms indicates possibility of Hashimoto’s thyroiditis.

But, this report should be corroborated with the clinical, radiological and cytological findings to reach to a specific diagnosis. For this, you have to do the followings –
1.     Do an ultrasound scan of thyroid for any enlargement, cystic change or any other abnormality.
2.     If, any obvious solid area is found then Fine needle aspiration cytology should be done. It is the most important diagnostic tool in Hashimoto’s Thyroiditis.
3.     Consult with an endocrinologist for a thorough clinical examination, for ordering the necessary investigations as I previously told, and for management accordingly with suitable anti-thyroid drugs.

Lastly, this could be the cause of your hair fall. Though the levels are alarming, but the condition is treatable, if the diagnosis of Hashimoto's thyroiditis is confirmed.

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor